Drawing up push dose adrenaline
How to make a "spritzer"
Photo: Lucy McKenzie
One of these is not a muppet
Push dose adrenaline preparation
Core Critical Care Skill
Appropriate bolus doses of adrenaline are useful in many emergency medicine scenarios well beyond the anaphylaxis and asthma AMAX4 algorithm.
10mcg can get you out of trouble with heart block, peri intubation support, cardiogenic shock or anytime you are waiting during the 10 minutes it takes an adrenaline infusion to be prepared.
You need to be able to draw up 2 different strengths to suit the adrenaline bolus dose you want to deliver:
100 mcg/ml in a 10 ml syringe
10 mcg/ml in a 10 ml syringe
100 mcg/ml in a 10ml syringe
Here each ml has 100mcg in it - you can give 50mcg (half a ml) or more with each bolus.
Its easy to prepare.
EVERY adrenaline ampule has 1mg (1000mcg) in it - just make it up to 10mls with normal saline.
The big 10ml 1:10,000 adrenaline ampule is already in 10mls (bonus just draw up the ampule - done).
The little 1ml ampule of 1:1000 just needs you to draw up that 1ml then add 9mls of normal saline from an ampule of normal saline. Done.
YOU NEED THIS PREPARATION TO GET TO THE 10mcg/ml DILUTION BELOW
10 mcg/ml in a 10ml syringe
Here each ml has 10mcg in it - you can give 5mcg (half a ml) or more with each bolus.
Its easy to prepare....
But you need 1ml of the above preparation FIRST - that is 1ml of the 100 mcg/ml solution - you need to have done the above box first!
So the instructions are:
Take 1 ml of the 100mcg/ml preparation and add 9mls of normal saline
Label the two different strengths and keep them separate. If you are using this 10mcg/ml preparation then the 100mcg/ml preparation becomes the source reservoir to make more syringes. Dont get them confused.
Drawing up push dose adrenaline video
Duration: 3 mins
Being able to rapidly draw up push dose adrenaline in two different strengths is an essential critical care skill:
100mcg/ml in a 10 ml syringe
10mcg/ml in a 10ml syringe
Ben gives a 3 minute demonstration with 3 examples and most importantly - labels them.
Max McKenzie was an otherwise healthy teenager, but died from hypoxic brain injury sustained during food anaphylaxis related bronchospasm. He was talented, happy and loved, with so much to offer to our society over the next 70 years. His death was a tragedy causing unimaginable pain for his family and the broader community. He suffered a brain injury in an Emergency Department in Victoria, Australia in 2021 in a metropolitan, well-equipped hospital with an ECMO service in house.
Our videos are aimed at informing and teaching best-practice techniques for critical care clinicians in Anaphylaxis and Asthma resuscitation.